News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Pneumonia

Question: Coughing up thick stuff - Should I be worried??????


 Jamiehaddock - Tue Oct 19, 2004 4:33 pm

I started getting sick about a week and a half ago I spent 3 days in bed with what feels like the flu,, coughing didnt produce much then but had runny nose,,just had no energy haf way crying from the sickness then I thought i felt better i starting moving around a little but still very weak then the next 3 days i coughed up extremely thick stuff throwing up any thing i have eaten I have blown my nose so much that it bleeds and it got a row and now scabby around the edges Needless to say 3 days were spent in the bathroom near the toilet I cant lay down because I start having a coughing attack Im not coughing as much now but still feel really sick I am exhausted and having trouble breathing yet it seems im breathing harder and now i have a wierd tingly feeling in my chest kinda like its asleep...please tell me its a bad flu and its stay wont last much longer because im scared to death to go to the dr
 Dr. Yasser Mokhtar - Tue Oct 19, 2004 4:49 pm

User avatar Dear Jamie,

If you are having new difficulty breathing, you should go to the doctor to be evaluated right away.

This could be a bad case of the flu and it could be comlicated by pneumonia.

What are you afraid of when you go to the doctor's?

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 fearless74 - Thu Sep 08, 2005 11:46 pm

I also have a question, I had gotten streptoccocal pneumonia, and it infected my blood and both my lungs collapsed as a result, one lung completely and the other was half way collapsed. i was in ICU for a long time, my heart rate was 225 and they couldn't lower my blood pressure, I thought I was going to die..this was 2 years ago, but still now I suffer greatly with lung pain, and my old doctor said its just pleurisy..can it be after this long? i do have pain killers but seems this is so common, and the pain is intense at times. should I get a second opinion? or is this a common result in such a severe case? thank you Amy
 xyzmale - Thu Oct 13, 2005 2:15 pm

i almost always have a little phlegm in my throat and it produces bad odor. It never goes away... symptoms get worse and better. should i be worried?
 John Kenyon, CNA - Fri Jul 18, 2008 10:33 pm

User avatar Hi Amy -

Yes, unfortunately, following a very severe pneumonia such as you experienced pleurisy can become chronic and should be treated with non-steroidal anti-inflammatory drugs such as ibuprofen or naproxyn. Therapeutic use of these can sometimes resolve the underlying inflammation although it is inclined to recur from time to time.

I hope this is helpful to you.
 John Kenyon, CNA - Fri Jul 18, 2008 10:39 pm

User avatar Hello xyzmale -

Your problem is a very common one. It is usually caused by postnasal drip due to allergy and/or a possible chronic sinus infection. This latter can produce pretty unpleasant breath odor along with pharyngeal irritation from the PND. There are several ways of combatting this: one, try and get any occult sinus infection resolved or allergy under control. Also, to help the phlegm move more readily and with less annoyance, an over-the-counter medication called guafenaisin (there is also a long-acting brand called Mucinex, and there are now long-acting generic versions as well) can help liquify, loosen and sometimes eliminate the phlegm. Drying antihistimines may be needed but also contribute to the thickened secretions because of the drying effect and sometimes lead to blocked and eventually infected sinuses. Seeing an ear, nose and throat specialist may be in order.

I hope this is helpful.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here